Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 121, NWS Glasgow, MT

July 29, 2011Daniels County, Roosevelt County, Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 29, 2011, 4:50 PM MDT for Daniels County, Roosevelt County, Sheridan County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2011, 4:50 PM MDT (22:50 UTC)
Expired
Jul 29, 2011, 5:33 PM MDT
In force
43 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Daniels County, MT, Roosevelt County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 126 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:54 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 29, 2:54 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
254 PM MDT FRI JUL 29 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
SHORTWAVE TROUGH CURRENTLY OVER SOUTHERN ALBERTA IS MOVING
EASTWARD AND WILL CROSS SASKATCHEWAN LATER THIS EVENING. A WEAK
COLD FRONT WILL MOVE ACROSS EASTERN MONTANA AHEAD OF THIS
SHORTWAVE TROUGH. THE FRONT WILL HAVE VERY LITTLE MOISTURE TO WORK
WITH AT FIRST...BUT WILL ENCOUNTER INCREASING MOISTURE WAS IT
APPROACHES THE NORTH DAKOTA BORDER. CAPE VALUES OF BETWEEN 1500
AND 2500 J/KG ALONG WITH LI'S CLOSE TO -6*C SHOW PLENTY OF
INSTABILITY AHEAD OF THE FRONT IN EASTERN MONTANA. EXPECT THE
POSSIBILITY OF THUNDERSTORM DEVELOPMENT ACROSS EASTERN MONTANA
MOSTLY CLOSE TO THE NORTH DAKOTA BORDER. SOME OF THESE STORMS MAY
BECOME SEVERE THIS EVENING AS THEY MOVE FROM EASTERN MONTANA INTO
NORTH DAKOTA.

DRIER AIR WILL STREAM INTO MONTANA ON SATURDAY WITH SURFACE HIGH
PRESSURE AND SLIGHTLY COOLER TEMPERATURES. UPPER RIDGE WILL MOVE
ACROSS EASTERN MONTANA SUNDAY MORNING WITH TEMPERATURES RISING
INTO THE 90S IN MOST AREAS. THE RIDGE IS EXPECTED TO MOVE INTO THE
DAKOTAS IN THE AFTERNOON. THIS WILL TURN THE FLOW ALOFT TO THE
SOUTHWEST AND BRING A SHORTWAVE TOWARDS THE AREA WITH A SURFACE
TROUGH. AIR MASS IS EXPECTED TO BECOME UNSTABLE IN THE AFTERNOON
ALLOWING FOR THE POSSIBILITY OF A FEW THUNDERSTORMS IF A
FORECASTED MID LEVEL CAP CAN BE OVERCOME. WILL MENTION A SLIGHT
CHANCE FOR NOW. FORRESTER/RSMITH

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
ADJUSTED SOME POPS FOR SUNDAY NIGHT AND MONDAY A BIT. MONDAY LOOKS
DRY FOR MOST OF THE CWA AS ATMOSPHERE STABILIZES BEHIND A
DISTURBANCE THAT PASSES THROUGH SUNDAY NIGHT. THE 12Z ECMWF
CONTINUES TO SHOW THINGS A BIT SLOWER/WETTER THAN THE GFS...BUT
SIDED MORE WITH THE GFS. REST OF FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
NE MT WILL REMAIN ON THE NORTHERN EDGE OF THAT LARGE AND
SPRAWLING HIGH PRESSURE ALOFT THAT COVERS MUCH OF THE U.S. THE
CENTER OF THIS HIGH PRESSURE WILL REMAIN OVER THE SOUTHERN PLAINS
STATES. THIS WILL PREVENT ANY MAJOR HEAT WAVES...ALTHOUGH TEMPS
WILL BE VERY WARM TO HOT AT TIMES...IN WHAT IS NORMALLY THE
WARMEST TIME OF THE YEAR.

WEAK SHORTWAVES ALOFT IN WSW AROUND THIS HIGH PRESSURE WILL
CONTINUE TO AFFECT OUR AREA...OFTEN FOCUSING ON SURFACE FEATURES.
MODELS NOT HANDLING THESE TOO WELL...BUT BEST CHANCE OF
THUNDERSTORMS WILL BE IN THE SUN NIGHT THRU MON NIGHT PERIOD...AND
AGAIN TUE NIGHT. THERE IS LIKELY TO BE SUBTROPICAL MOISTURE INPUT
INTO THESE...SOME ENTRAINMENT FROM GULF OF MEXICO TROPICAL STORM
DON (NOT RELATED). THINK MODELS LOOK A LITTLE DRY EARLY ON.

AFTER TUE NIGHT...SHORTWAVES LOOK VAGUE AT BEST...WITHOUT MUCH
MODEL AGREEMENT TO GO ON. UPPER FLOW BECOMES MORE WESTERLY
TOO...SO WILL GO MAINLY WITH 10 PCT OR SO POPS. SIMONSEN

&&

.AVIATION...
LATE THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS IN EASTERN
SECTIONS OF THE FORECAST AREA MAY BRING CEILINGS DOWN TO 4K FT
BROKEN...WITH IFR VISIBILITIES FOR A SHORT TIME IN BRIEFLY HEAVY
RAINFALL AND GUSTY WINDS. THESE COULD IMPACT TAF SITES GDV AND
SDY...AND A FEW COULD BE SEVERE AS WELL...WITH LARGE HAIL AND UP
TO 60 MPH WINDS. CLEAR SKIES WITH A LIGHT EAST WIND RETURN TO THE
AIRPORTS SATURDAY. SIMONSEN/JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 29, 6:21 AM MDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
621 AM MDT FRI JUL 29 2011

MTZ018>020-023>027-062-301100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
621 AM MDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:21 PM MDTSpecial Weather StatementGGWRoosevelt54 min
Jul 29, 5:29 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland61 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.